Alert archive / Nebraska / Tornado Warnings in 2018
Tornado Warning 30, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 17, 2018, 8:56 PM CDT for Cedar County, Nebraska. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 17, 2018, 9:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted.
366
WFUS53 KOAX 180156
TOROAX
NEC027-180215-
/O.NEW.KOAX.TO.W.0030.180618T0156Z-180618T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
856 PM CDT SUN JUN 17 2018
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Cedar County in northeastern Nebraska...
* Until 915 PM CDT.
* At 856 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Wynot, or 14 miles southwest of Vermillion, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Cedar County, including the following locations...
Brooky Bottom and Obert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4277 9711 4277 9705 4276 9702 4266 9702
4262 9718 4276 9726 4280 9718
TIME...MOT...LOC 0156Z 239DEG 31KT 4269 9718
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MILLER3 follow-up statements
193
WWUS53 KOAX 180203
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
903 PM CDT SUN JUN 17 2018
NEC027-180215-
/O.CON.KOAX.TO.W.0030.000000T0000Z-180618T0215Z/
Cedar NE-
903 PM CDT SUN JUN 17 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN CEDAR COUNTY...
At 902 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Wynot, or 10 miles southwest of
Vermillion, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wynot, Obert and Brooky Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4277 9711 4277 9705 4276 9702 4266 9702
4262 9718 4276 9726 4280 9718
TIME...MOT...LOC 0202Z 245DEG 30KT 4270 9711
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MILLER301
WWUS53 KOAX 180209
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
909 PM CDT SUN JUN 17 2018
NEC027-180215-
/O.CON.KOAX.TO.W.0030.000000T0000Z-180618T0215Z/
Cedar NE-
909 PM CDT SUN JUN 17 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN CEDAR COUNTY...
At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maskell, or 6 miles southwest of Vermillion, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Obert and Brooky Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4277 9711 4277 9705 4276 9702 4266 9702
4264 9710 4274 9716 4278 9715
TIME...MOT...LOC 0209Z 247DEG 31KT 4272 9702
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MILLER786
WWUS53 KOAX 180213
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
913 PM CDT SUN JUN 17 2018
NEC027-180223-
/O.EXP.KOAX.TO.W.0030.000000T0000Z-180618T0215Z/
Cedar NE-
913 PM CDT SUN JUN 17 2018
...THE TORNADO WARNING FOR NORTHEASTERN CEDAR COUNTY WILL EXPIRE AT
915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4277 9711 4277 9705 4276 9702 4266 9702
4264 9710 4274 9716 4278 9715
TIME...MOT...LOC 0213Z 239DEG 31KT 4273 9699
$$
MILLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:18 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 17, 6:18 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
618 PM CDT Sun Jun 17 2018
.SHORT TERM...(Tonight through Wednesday)
Issued at 258 PM CDT Sun Jun 17 2018
A prominent, mid-level low was slowly digging south along the
Sierra Nevadas as of early afternoon with broad downstream ridging
east of the MS Valley. The remnants of tropical storm Bud are
progressing through the mid MO Valley today and are responsible
for the widespread clouds and widely scattered showers being
observed. Elsewhere, a short-wave trough was located over
southern NM, which will factor into our forecast over the next 24
hours. In the low levels, the primary baroclinic zone stretched
from a surface low over central MN through central NE to a
secondary cyclone over northeast CO.
A deep-layer moisture plume and resultant reduction in capping
could sustain widely scattered showers and isolated thunderstorms
through the remainder of the afternoon into this evening within
the pre-frontal warm sector over eastern NE and western IA. More
robust convection is forecast to materialize along the surface
front to our west and north later this afternoon with that
activity gradually developing into northeast NE along growing
mesoscale cold pools. Here too, poor lapse rates will limit storm
vigor, though the presence of modestly strong wind profiles and
potential for storm training could yield an isolated damaging wind
and heavy rainfall threat.
Monday into Monday night, the aforementioned NM short-wave trough
will track from the central High Plains into the mid MO Valley,
inducing the development of a weak frontal wave that is forecast
to move from southwest NE into eastern NE or western IA by 12z
Tuesday. As a result, the surface front will be a bit slower to
move south through the area with highs on Monday warming into the
mid 80s to mid 90s and heat indices approaching 100-102. While we
don't plan to extend the heat advisory, the situation will be
re-evaluated with the next forecast update.
Forcing attendant to the migratory mid-level trough and associated
surface low are expected to foster an increase in storm coverage
and intensity Monday afternoon into evening along and south of
the surface cool front. Forecast soundings indicate that the
strong heating and moist boundary-layer will contribute to
moderate instability which will coincide with a vertically veering
wind profile with modest deep-layer shear. Poor mid-level lapse
rates will again be prohibitive to a substantial severe weather
episode. However, forecast wind profiles immediately ahead of the
surface low and along the cool front show enlarged low-level
hodographs which could favor updraft rotation and isolated severe
weather potential.
On Tuesday, the cool front will move through the southern part of
our area with the best precipitation chances there. Highs on
Tuesday will range from the upper 70s north to mid 80s south.
By Tuesday night into Wednesday, a substantial piece of the
western U.S. trough will eject into the central Plains with
showers and thunderstorms likely. The models offer differing
solutions on the placement of the surface front during that time.
Regardless, it does appear that a heavy-rainfall threat will
exist.
.LONG TERM...(Wednesday night through Sunday)
Issued at 258 PM CDT Sun Jun 17 2018
A mid-level low over the central U.S. around mid week will slowly
shift east ahead of the next short-wave trough that is forecast to
move through the region next weekend. That upper-air evolution
would support the continuation of a wet pattern with near to below
normal temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jun 17 2018
TSRA flared up for a while this afternoon, but in our area has
weakened a bit the last hour. Isolated TSRA still possible around
KOMA and KLNK early this evening but most action should be back
across northeast NE. Have mention of TSRA at KOFK and there could
be some MVFR ceilings behind a cold front that will try to sag
south. This front may stall and not quite make it southward to
KOMA and KLNK. Outside of TSRA, expect mainly VFR conditions at
both KOMA and KLNK.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ015-034-044-045-
051>053-065>068-078-088>093.
IA...Heat Advisory until 7 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...MillerHazardous weather outlook, Jun 17, 4:52 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 452 PM CDT Sun Jun 17 2018 IAZ043-055-056-069-079-080-090-091-NEZ015-034-044-045-051>053- 065>068-078-088>093-181200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Seward- Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee- Richardson- 452 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday A heat advisory is in effect until 7 PM. Temperatures should gradually cool off this evening. There is a chance of thunderstorms this evening and tonight, with isolated to scattered coverage. Locally heavy rainfall is possible, mainly across northeast Nebraska. A few storms could be strong with small hail and gusty winds. There is a a marginal risk of severe storms over portions of eastern Nebraska and southwest Iowa Monday. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Thunderstorm chances will remain in the forecast through the week and into next weekend. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected tonight and will probably not be needed Monday. NEZ011-012-016>018-030>033-042-043-050-181200- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Platte-Colfax-Butler- 452 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms will be possible across the area through tonight. A few storms may approach severe limits with large hail and damaging winds possible. Locally heavy could also occur. There is a a marginal risk of severe storms over portions of eastern Nebraska and southwest Iowa Monday. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Thunderstorm chances will remain in the forecast through the week and into next weekend. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not expected tonight and will probably not be needed Monday.
In the hours before
Local storm report, Jun 17, 3:26 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 3 ENE GRETNA 41.16N 96.19W
06/17/2018 M55 MPH SARPY NE NWS EMPLOYEE
MEASURED 55 MPH WINDS AND 3-4 INCH TREE LIMB
DOWN.
&&
HDSpecial weather statement, Jun 17, 3:35 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
335 PM CDT SUN JUN 17 2018
IAZ055-069-NEZ045-052-172100-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
335 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Arlington to 7 miles
northeast of Elkhorn to Omaha. Movement was northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Northwestern Omaha, Blair, Missouri Valley, Fort Calhoun, Kennard,
Bennington, Boys Town, Washington, Desoto Bend National Wildlife
Refuge, Hitchcock Nature Center and Wilson Island State Park.
LAT...LON 4158 9612 4154 9585 4145 9578 4126 9613
4133 9621 4141 9632
TIME...MOT...LOC 2034Z 239DEG 35KT 4140 9627 4137 9614 4130 9610
MEADLocal storm report, Jun 17, 5:30 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 4 S MISSOURI VALLEY 41.50N 95.90W
06/17/2018 POTTAWATTAMIE IA DEPT OF HIGHWAYS
A SEMI AND CAMPER BLOWN OFF I-29 NEAR MILE
MARKER 72. EVENT TIME BASED OFF RADAR.
&&Special weather statement, Jun 17, 7:41 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
741 PM CDT SUN JUN 17 2018
NEZ012-180115-
Cedar NE-
741 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CEDAR COUNTY UNTIL 815
PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Hartington, or 16 miles south of Yankton, moving
northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Yankton, Hartington, Wynot, Pleasant Valley, Fordyce, St. Helena,
Obert, Brooky Bottom, St. Helena Boat Dock and Gavins Point Dam And
Campgrounds.
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4277 9707 4268 9701 4257 9702
4253 9747 4285 9748 4285 9744 4287 9742
4287 9738 4285 9736 4287 9731
TIME...MOT...LOC 0041Z 242DEG 24KT 4265 9737
MILLERLocal storm report, Jun 17, 8:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
839 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 3 E CROFTON 42.73N 97.46W
06/17/2018 M65 MPH CEDAR NE STORM CHASER
DIME SIZE HAIL.
&&
BKLocal storm report, Jun 17, 8:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
849 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 N CENTER 42.68N 97.89W
06/17/2018 M1.75 INCH KNOX NE PUBLIC
SIGNIFICANT DAMAGE TO SIDING ON HOUSE AND
ROOF SHINGLE DAMAGE. HAIL COVERING GROUND.
&&
HDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:05 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 40 min |
| Jun 17, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 51 min |
| Jun 17, 7:41 PM CDT | Special Weather Statement | OAX | Cedar | 34 min |
| Jun 17, 8:20 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 55 min |
| Jun 18, 2:19 PM CDT | Special Weather Statement | OAX | Saunders | 26 min |
| Jun 18, 2:53 PM CDT | Special Weather Statement | OAX | Douglas, Washington | 37 min |
| Jun 18, 3:06 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 24 min |
| Jun 18, 3:23 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 37 min |
| Jun 18, 3:28 PM CDT | Flash Flood Watch | OAX | Burt, Butler, Colfax, Cuming, Dodge, Douglas and 5 more | 13 hr |
| Jun 18, 3:30 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 13 min |
| Jun 18, 3:42 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 33 min |
| Jun 18, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 13 min |
| Jun 18, 4:26 PM CDT | Special Weather Statement | OAX | Gage | 34 min |
| Jun 18, 4:54 PM CDT | Special Weather Statement | OAX | Lancaster | 36 min |
| Jun 18, 4:54 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Pawnee | 41 min |
| Jun 18, 5:05 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 25 min |
| Jun 18, 5:19 PM CDT | Special Weather Statement | OAX | Saunders | 26 min |
| Jun 18, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Stanton | 34 min |
| Jun 18, 5:31 PM CDT | Tornado Warning | OAX | Stanton | 29 min |
| Jun 18, 5:41 PM CDT | Special Weather Statement | OAX | Douglas | 34 min |
| Jun 18, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 31 min |
| Jun 18, 6:08 PM CDT | Areal Flood Advisory | OAX | Douglas, Washington | 3 hr |
| Jun 18, 6:09 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston, Wayne | 36 min |
| Jun 18, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 26 min |
| Jun 18, 6:48 PM CDT | Tornado Warning | OAX | Burt, Thurston | 27 min |
Nearby
Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.